Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 17, 2013, 10:35 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2013, 10:35 AM MDT (16:35 UTC)
- Expired
- Jul 17, 2013, 1:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 180 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
013 WGUS54 KMAF 171635 FFWMAF NMC015-171930- /O.NEW.KMAF.FF.W.0019.130717T1635Z-130717T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1035 AM MDT WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 130 PM MDT * AT 1032 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED TROPICAL SHOWERS PRODUCING HEAVY RAINFALL 6 MILES WEST OF CARLSBAD... MOVING NORTH AT 15 MPH. OVER AN INCH OF RAIN HAS BEEN RECORDED AT THE AIRPORT AND ADDITIONAL RAIN IS EXPECTED. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... AVALON... CARLSBAD... LAKE AVALON... BRANTLEY LAKE STATE PARK... PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3257 10452 3262 10412 3223 10413 3221 10448 $$
2 follow-up statements
616 WGUS74 KMAF 171813 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1213 PM MDT WED JUL 17 2013 NMC015-171930- /O.CON.KMAF.FF.W.0019.000000T0000Z-130717T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 1213 PM MDT WED JUL 17 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MDT FOR CENTRAL EDDY COUNTY... AT 1204 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT SHOWERS PRODUCING HEAVY RAIN THAT MAY LEAD TO FLASH FLOODING. THESE SHOWERS WERE LOCATED NEAR CARLSBAD...MOVING NORTH AT 15 MPH. NEARLY 1.4 INCHES HAS FALLEN TODAY AT THE CARLSBAD AIRPORT. THE SHOWERS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS...CARLSBAD...CAVERN CITY AIR TERMINAL...OTIS...CARLSBAD NORTH...LAKE AVALON...AVALON AND BRANTLEY LAKE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3257 10452 3262 10412 3223 10413 3221 10448 $$
054 WGUS74 KMAF 171841 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1241 PM MDT WED JUL 17 2013 NMC015-171930- /O.CON.KMAF.FF.W.0019.000000T0000Z-130717T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 1241 PM MDT WED JUL 17 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MDT FOR CENTRAL EDDY COUNTY... AT 1232 PM MDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS IN CARLSBAD REPORTED THAT SAN JOSE STREET WHERE IT RUNS UNDER CANAL STREET WAS FLOODED AND BARRICADED. MINOR STREET FLOODING WAS ALSO OCCURRING IN CARLSBAD. ADDITIONAL RAINFALL IS EXPECTED. THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS...CARLSBAD...LAKE AVALON...AVALON AND BRANTLEY LAKE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3257 10452 3262 10412 3223 10413 3221 10448 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:00 AM MDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jul 17, 5:00 AM MDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 AM CDT WED JUL 17 2013
.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.
&&
.AVIATION...
SCATTERED TO NUMEROUS SHOWERS, AND ISOLATED THUNDERSTORMS,
CONTINUE TO DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THIS MORNING. WILL KEEP THE FORECAST FOR ALL TAF SITES
PESSIMISTIC INTO THE AFTERNOON AS THIS IS EXPECTED TO CONTINUE.
VISIBILITY WILL DIP TO MVFR WITH IFR VSBY TOO SPOTTY TO INCLUDE AT
ANY TAF SITES, ESPECIALLY SINCE NOT MANY THUNDERSTORMS ARE
EXPECTED TO DEVELOP. CEILINGS SHOULD LIFT THIS AFTERNOON,
ESPECIALLY AT KMAF AND KFST. 67
&&
.PREV DISCUSSION... /ISSUED 405 AM CDT WED JUL 17 2013/
DISCUSSION...
UPPER LOW CURRENTLY SEEN IN EASTERN NEW MEXICO WILL CONTINUE TO
MOVE SLOWLY WEST-SOUTHWEST THE NEXT SEVERAL DAYS TOWARD BAJA.
LATEST SATELLITE AND RADAR TRENDS INDICATE HEAVIER PRECIPITATION
SHIFTING WESTWARD INTO THE WESTERN PERMIAN BASIN AND DAVIS
MOUNTAINS. THIS SHIFT WESTWARD OF THE HEAVIEST PRECIPITATION IS
PROGGED TO CONTINUE INTO SOUTHEAST NEW MEXICO AND EXTREME WEST
TEXAS TODAY BY MODEL CONSENSUS. WILL CONTINUE THE FLASH FLOOD
WATCH TODAY FOR MUCH OF THE WESTERN TWO THIRDS OF THE FORECAST
AREA AS ADDITIONAL DISTURBANCES ROTATE AROUND THE UPPER LOW
AND INTERACT WITH PRECIPITABLE WATER VALUES OF 1.5 TO 1.75 INCHES.
WILL GO WITH CHANCE POPS EAST TO LIKELY POPS WEST TONIGHT AND
THURSDAY AS THE LOW CONTINUES TO MOVE WEST. LIGHT TO MODERATE
RAINFALL EXPECTED MAINLY WEST OF THE PECOS RIVER CLOSER TO
THE LOW WITH LIGHT PRECIPITATION EXPECTED EAST OF THE PECOS RIVER.
TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO REMAIN MUCH BELOW
NORMAL DUE TO THE MASSIVE CLOUD COVER AND PRECIPITATION.
BEYOND THURSDAY PRECIPITATION CHANCES WILL DIMINISH SIGNIFICANTLY
EXCEPT ACROSS THE GUADALUPE AND DAVIS MOUNTAINS INCLUDING THE BIG
BEND. IN THESE AREAS UNSTABLE UPSLOPE FLOW WILL COMBINE WITH
RESIDUAL INFLUENCE FROM THE RETROGRADING UPPER LOW TO PRODUCE
A SLIGHT CHANCE OF DAILY THUNDERSTORMS. TEMPERATURES WILL SLOWLY
WARM THROUGH THE WEEKEND BUT STILL REMAIN BELOW NORMAL AREAWIDE.
BY EARLY NEXT WEEK TEMPERATURES ARE EXPECTED TO BECOME NORMAL
AGAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 74 65 82 65 / 90 50 40 20
BIG SPRING TX 75 66 84 67 / 80 50 40 10
CARLSBAD NM 73 63 80 65 / 90 60 60 20
DRYDEN TX 80 69 85 69 / 70 60 50 20
FORT STOCKTON TX 77 66 83 67 / 80 60 50 20
GUADALUPE PASS TX 66 58 74 59 / 90 70 70 30
HOBBS NM 70 65 80 64 / 90 50 50 20
MARFA TX 69 60 75 59 / 80 50 50 30
MIDLAND INTL AIRPORT TX 74 66 83 66 / 90 50 40 20
ODESSA TX 74 67 82 67 / 90 50 40 20
WINK TX 75 68 83 69 / 90 60 50 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS
AREA...ECTOR...GAINES...GUADALUPE MOUNTAINS...LOVING...
PECOS...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
&&
67/12Hazardous weather outlook, Jul 17, 2:51 AM MDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 351 AM CDT WED JUL 17 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 351 AM CDT WED JUL 17 2013 /251 AM MDT WED JUL 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE AREAWIDE TODAY. THE HEAVIEST RAIN WILL BE ALONG AND WEST OF A SEMINOLE TO FORT STOCKTON TO BIG BEND LINE...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...BUT MAINLY WEST OF THE PECOS RIVER. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:25 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jul 17, 6:39 AM MDT | Areal Flood Advisory | MAF | Eddy | 111 min |
| Jul 17, 7:31 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jul 17, 8:15 AM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Jul 17, 8:44 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 17, 10:23 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 17, 12:18 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 17, 1:23 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.